Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 303, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 2, 2020, 10:11 PM CDT for 4 counties in Minnesota. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2020, 10:11 PM CDT (03:11 UTC)
- Expired
- Sep 2, 2020, 11:02 PM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 10:13 PM CDT | TSTM WND DMG | Leonard, MN | A FEW LARGE BRANCHES BROKEN DOWN. |
| Sep 2, 10:25 PM CDT | TSTM WND GST 53 | Red Lake, MN | MEASURED 53 MPH WIND GUST AT RED LAKE RAWS RLNM5. TIME ESTIMATED FROM RADAR. |
| Sep 2, 10:26 PM CDT | TSTM WND DMG | 6 S Red Lake, MN | LARGE BRANCHES DOWN ON POWER LINES. A FEW POLAR TREES DOWN. POWER OUTAGES NEAR ISLAND LAKE. |
| Sep 2, 10:35 PM CDT | TSTM WND GST 51 | 3 Nw Bemidji, MN | MEASURED WIND GUST AT KBJI AWOS |
| Sep 2, 10:35 PM CDT | NON-TSTM WND GST 51 | 3 Nw Bemidji, MN | MEASURED WIND GUST AT KBJI AWOS |
| Sep 2, 10:38 PM CDT | TSTM WND DMG | 4 Nne Waskish, MN | A FEW LARGE BRANCHES BROKEN DOWN. POWER OUTAGES IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS53 KFGF 030311
SVRFGF
MNC007-029-057-077-030415-
/O.NEW.KFGF.SV.W.0303.200903T0311Z-200903T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1011 PM CDT Wed Sep 2 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Hubbard County in north central Minnesota...
Beltrami County in north central Minnesota...
Southeastern Lake of the Woods County in north central Minnesota...
Clearwater County in northwestern Minnesota...
* Until 1115 PM CDT.
* At 1011 PM CDT, severe thunderstorms were located along a line
extending from near Malcolm to near Beaulieu, moving east at 55
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bemidji, Bagley, Redby, Blackduck, Plantagenet Lake, Clearbrook and
Red Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4734 9555 4841 9544 4863 9443 4741 9442
TIME...MOT...LOC 0311Z 252DEG 49KT 4836 9533 4729 9575
HAIL...1.00IN
WIND...60MPH
$$
CJ3 follow-up statements
208
WWUS53 KFGF 030338
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1038 PM CDT Wed Sep 2 2020
MNC029-030348-
/O.CAN.KFGF.SV.W.0303.000000T0000Z-200903T0415Z/
Clearwater MN-
1038 PM CDT Wed Sep 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR CLEARWATER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4736 9518 4741 9518 4789 9485 4853 9490
4862 9443 4741 9442
TIME...MOT...LOC 0338Z 270DEG 49KT 4843 9484 4737 9527
$$
MNC007-057-077-030415-
/O.CON.KFGF.SV.W.0303.000000T0000Z-200903T0415Z/
Hubbard MN-Beltrami MN-Lake of the Woods MN-
1038 PM CDT Wed Sep 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN HUBBARD...EASTERN BELTRAMI AND SOUTHEASTERN LAKE OF
THE WOODS COUNTIES...
At 1038 PM CDT, severe thunderstorms were located along a line
extending from near Oaks Corner to near Alida, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bemidji, Blackduck, Plantagenet Lake, Kelliher, Upper Red Lake,
Wilton and Tenstrike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4736 9518 4741 9518 4789 9485 4853 9490
4862 9443 4741 9442
TIME...MOT...LOC 0338Z 270DEG 49KT 4843 9484 4737 9527
HAIL...0.75IN
WIND...60MPH
$$
CJ489 WWUS53 KFGF 030352 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 1052 PM CDT Wed Sep 2 2020 MNC077-030402- /O.CAN.KFGF.SV.W.0303.000000T0000Z-200903T0415Z/ Lake of the Woods MN- 1052 PM CDT Wed Sep 2 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4736 9518 4794 9442 4741 9442 TIME...MOT...LOC 0352Z 252DEG 49KT 4848 9459 4743 9502 $$ MNC007-057-030415- /O.CON.KFGF.SV.W.0303.000000T0000Z-200903T0415Z/ Hubbard MN-Beltrami MN- 1052 PM CDT Wed Sep 2 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHWESTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES... At 1052 PM CDT, severe thunderstorms were located along a line extending from near Carp to near Plantagenet Lake, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bemidji, Blackduck, Plantagenet Lake, Wilton, Tenstrike, Lavinia and Turtle River. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4736 9518 4794 9442 4741 9442 TIME...MOT...LOC 0352Z 252DEG 49KT 4848 9459 4743 9502 HAIL...<.75IN WIND...60MPH $$ CJ
844
WWUS53 KFGF 030402
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1102 PM CDT Wed Sep 2 2020
MNC007-057-030412-
/O.CAN.KFGF.SV.W.0303.000000T0000Z-200903T0415Z/
Hubbard MN-Beltrami MN-
1102 PM CDT Wed Sep 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 4736 9518 4794 9442 4741 9442
TIME...MOT...LOC 0401Z 252DEG 49KT 4852 9441 4747 9485
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:06 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 2, 8:06 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
806 PM CDT Wed Sep 2 2020
.UPDATE...
Issued at 806 PM CDT Wed Sep 2 2020
A strong cold front is starting to move into our west CWA with
showers and thunderstorms along and ahead of this lite, and
additional showers expanding into west central MN. While MLCAPE
is relatively low in eastern ND there is higher DCAPE values
greater than 1000 J/KG and a strong low-mid level jet leading to
effective shear values in the 55-65kt range orientated
orthogonally to the cold front. The strongest winds immediately
along and behind the front are likley enhanced by showers, but
there is a stronger convective enhancement due to those
environmental factors where thunderstorms have developed.
Observations further west of our area vary within these diverse
environments (some locations dominated by synoptic/frontal
momentum transfer and others enhanced by convective processes). As
the sun sets and this DCAPE axis moves southeast the stronger
convective component should drop off, and the initial frontal
burst of winds should drop off.
There is also still a stronger surge of CAA later tonight that is
shown by RAP/NAM to progress eastward before loosing momentum in
northwest MN. Short range models show 40-50 mph gust potential
further north and east than the original advisory. Where it
looses momentum/mixing during the overnight/early morning period
is a tough call. It is possible the strong winds may not make it
as far east, and at the same time some HRRR ensemble members shows
the strong winds making all the way to Lake of the Woods.
Decision was made to bump up the start time for our western
advisory and then add counties to our north and east to cover the
potential of this the late night surge of winds, but did not go
quiet as far east as outlying models indicate. Will monitor
trends this evening to see how it evolves.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Sep 2 2020
Winds the primary concern this evening into the overnight as low
pressure traverses the CWA. Strong forcing associated with the SFC
low and along a boundary with strong cold advection will create
showers and possible thunderstorms with ML CAPE 500J/kg. This
activity is expected to move quickly west to east late this
afternoon into the evening with downdraft CAPE values up to
1000J/kg nosing into the warm sector. There in lies the potential
for showers and or thunderstorms to mix down some of the stronger
winds aloft. The HRRR has consistently developed a line of
activity with gusts over 50mph across central ND. The trend in the
CAMS has been a touch slower with the line and subsequently
bringing those strong winds into the Devils Lake area in the 6pm
time frame. With less instability in the valley those winds do
decrease as the line weakens. Mixing does increase in the wake of
the cold front within the CAA regime and the potential to mix
down 850mb winds overnight for the Devils Lake basin down into
the Wahpeton area with gusts to 50mph.
Thursday will see showers end in the east in the morning. Breezy
conditions are in store as NW winds gust to 35 mph and highs
struggle into the mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Sep 2 2020
The principal opportunity for impactful weather will most likely
present itself early next week, in the form of the potential for
isolated to scattered patches of frost.
At the start on Fri, we would look for temps to trend upward into
the 70s after a cooler Thu and the trend should continue into a
seasonable Sat. A front swinging through early Sun could provide a
RW/TRW chance, but a dearth of moisture/instability would prevent
any impactful precipitation amounts. Behind the front will be colder
air lowering temps during a breezy Sun aftn.
Labor Day will offer high temps that will be most likely shy of 60
degrees for most places. Some guidance presents pcpn chances as a
system swings to the south. Then we head toward the impactful
weather chances. The possibility for areas of frost will present,
more likely Tue night into early Wed. This will largely depend on
cloud cover and wind speed. During this time frame, ensemble 850 mb
temps are projected to "MIN out" with our region in the bullseye of
some sub zero C. temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 753 PM CDT Wed Sep 2 2020
Several periods of strong winds will move through the region, with
directions shifting from the south to east to northwest as a cold
front moves across eastern ND and northwest MN. In addition, a
large cluster of showers and embedded strong to severe storms is
moving into eastern ND. While most of this activity should weaken
before it reaching KGFK there will still be enhanced wind gusts
possibility and a period of lighting activity. Expect
showers/storms to end late this evening/early Thursday morning,
with a period of MVFR stratus possible in northwest MN in the
morning period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 1 AM to 6 AM CDT Thursday for NDZ008-016-027-
030.
Wind Advisory until 5 AM CDT Thursday for NDZ006-007-014-015-024-
026-028-029-038-039-049-052>054.
MN...Wind Advisory from 1 AM to 6 AM CDT Thursday for MNZ001>005-007-
008-013>015-022-027-029-030-040.
UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJRHazardous weather outlook, Sep 2, 3:48 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 348 PM CDT Wed Sep 2 2020 NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-032100- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Cass-Ransom-Sargent-Richland-Western Walsh- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this afternoon into the evening as low pressure moves through. Some of these storms could have wind gusts to 60mph. Behind the low will be a period of gusty northwest winds in eastern North Dakota tonight with gusts to 50mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-032100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Traill- 348 PM CDT Wed Sep 2 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Chances for showers and thunderstorms will increase over northeastern North Dakota this evening then spread eastward as low pressure moves through. Gusts over 40mph are possible with this shower activity into the overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Sep 2, 9:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
941 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 2 W CROOKSTON 47.77N 96.65W
09/02/2020 E0.88 INCH Polk MN TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL SIZED HAIL NEAR CROOKSTON
&&
AKLocal storm report, Sep 2, 9:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
943 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 3 SW TERREBONNE 47.81N 96.18W
09/02/2020 M59 MPH Red Lake MN PUBLIC
PERSONAL WEATHER STATION MEASURED 59 MPH WIND GUST
&&
AKSpecial weather statement, Sep 2, 9:46 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Grand Forks ND 946 PM CDT Wed Sep 2 2020 MNZ003-027>030-NDZ039-049-053-030330- West Becker MN-East Becker MN-Clay MN-Wilkin MN-West Otter Tail MN- Richland ND-Ransom ND-Cass ND- 946 PM CDT Wed Sep 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...NORTHWESTERN OTTER TAIL... NORTHERN WILKIN...SOUTHWESTERN BECKER...NORTHEASTERN RANSOM... SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 1030 PM CDT... At 946 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Felton to Barrie. Movement was east at 50 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fargo, Detroit Lakes, Moorhead, West Fargo, Dilworth, Barnesville and Pelican Rapids. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4649 9745 4709 9689 4700 9553 4638 9625 TIME...MOT...LOC 0246Z 286DEG 52KT 4707 9659 4659 9716 CJ
Local storm report, Sep 2, 9:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG HILLSBORO 47.40N 97.06W
09/02/2020 TRAILL ND PUBLIC
PICTURES RELAYED VIA SOCIAL MEDIA OF 4 TO 6 INCH DIAMETER
BRANCHES DOWN IN HILLSBORO
&&
AKLocal storm report, Sep 2, 9:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
954 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 3 WSW MAVIE 48.13N 96.00W
09/02/2020 M58 MPH Pennington MN MESONET
NDAWN SITE MEASURED 50 KNOT WIND GUST
&&
AKLocal storm report, Sep 2, 10:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1007 PM CDT WED SEP 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST FOSSTON 47.58N 95.75W
09/02/2020 M59 MPH POLK MN AWOS
AIRPORT AWOS MEASURED A WIND GUST OF 59 MPH
&&
AKThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 8:35 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Marshall, Norman, Pennington, Polk, Red Lake | 55 min |
| Sep 2, 8:51 PM CDT | Special Weather Statement | FGF | Clay | 54 min |
| Sep 2, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Polk and 1 more | 60 min |
| Sep 2, 9:39 PM CDT | Special Weather Statement | FGF | Beltrami, Pennington | 51 min |
| Sep 2, 9:46 PM CDT | Special Weather Statement | FGF | Becker, Clay | 44 min |
| Sep 2, 10:24 PM CDT | Special Weather Statement | FGF | Becker, Hubbard | 66 min |
| Sep 2, 11:04 PM CDT | Special Weather Statement | FGF | Grant | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.